CIDP in Bosnia
AnonymousOctober 20, 2006 at 4:25 am
I am writing to you from Bosnia and Herzegovina and looking for your help. My father in law is 67 years old and has Dx CIDP.
All started in December 2005. He felt weakness in legs and strange feeling in lower back. After examination in local hospital and x-ray of spine he was diagnosed Discus Hernia L4-L5. He was recommended physical therapy after which his condition became worse. After MRI diagnosis was confirmed (discus hernia L4-L5). The condition was still worsening and due to problems with bladder function catheter was inserted. He was hospitalized. On 27 January 2006 he had surgery of Discus Hernia L4/L5 et L5/S1 after which he felt better and was able to urinate. Recommendation was to do exercise.
On 28 March 2006 his condition became worse as he didn’t feel his legs. He was hospitalized again and after CT of spine the diagnose was new discus hernia on the disc above the treated one??????? He was released form hospital on 6 April 2006 with recommendation to exercise more. He spent the whole month in bed as he didn’t feel legs and than the problems with feeling of arms started. On 3 May he was hospitalized again with symptoms of headache, vomiting, general weakness and paralysis. After MRI scan he was diagnosed Siringomielia by another doctor. He had 9 treatments of plasmapheresis for 9 days and IVIg for 5 days. His condition stabilized but he still didn’t feel the lower part of his body. He was able to use arms with reduced capacity. As of 3 May he does not have bowel and bladder function and until 19 June he was in the intensive care. After that he was transferred to physiotherapy ward. His arms become stronger, he was using wheelchair and first movements of fingers on legs were spotted. After 30-40 days his condition worsen again with general weakness and inability to move limbs. On 23 August he was hospitalized again in another hospital where after MRI scan, EMG, and cerebrospinal fluid test he was diagnosed CIDP. He was released from hospital on 27 September. He received mega doze of Prednison twice and he is still using 60 mg of Prednison every second day after which he is feeling very bad (high blood pressure, high blood sugar, weakness). He still doesn’t have bowel and bladder function, still has catheter inserted in bladder. He has physiotherapy every day but still can only use his arms but very limited. His muscles weakened and atrophied.
Even after all those problems he is still a great optimist.
Has anyone had similar experience? Has anyone have problems with bowel and bladder function and if so how you solve those problems?
He didn’t have any pain at all, neither does he have now. Have anyone similar experience?
Has anyone any idea how to reduce side effects of Prednison?
There is not much information here about this illness and doctors here have very limited knowledge about it. It’s very expensive to get IVIg (cost for 5 days IVIg therapy equals my annual salary) and it’s not covered by health insurance. Is there any organization which would be able to donate IVIg to us?
We will appreciate any kind of help, advice, information on alternative therapy or any additional treatment.
AnonymousOctober 20, 2006 at 10:20 pm
Can you find out which companies supply IVIG to the hospitals in your country? It might be possible to get IVIG donated or at a reduced price by appealing directly to the IVIG supplier, although it is likely to take a lot of work — possibly lots of phone calls and letters before you even find the right person to speak to, and even then there is a chance they won’t give you the answer you are looking for. Still, it is worth a try. Two large IVIG suppliers in North America are Baxter and Talecris. Maybe the hospital can tell you which company supplies to them.
It sometimes can take several plasmapharesis or IVIG treatments before real progress happens, and if the treatments are not done consistently the patient can start getting worse again.
It is good that your father has a positive attitude, that is really going to help him.
Regarding alternative therapies, there are no vitamins, dietary supplements or herbal treatments that are proven to control the disease. I understand that some doctors in Germany have prescribed Alpha-Lipoic Acid, a dietary supplement, to patients with peripheral neuropathies. I found one clinical study a few months ago, but it did not involve any CIDP patients, only patients with diabetic neuropaty, and it concluded that although the supplement may have helped it did not have a sustained effect.
The main treatments that we have evidence for are still: IVIG, plasmapheresis, corticosteroids (Prednisone) and immunosuppressant drugs (azathioprine, mycophenolate, cyclosporine, cyclophosphamide and others).
Good luck to you and your father. It is possible to control this disease and to start recovering, so don’t give up.
AnonymousOctober 21, 2006 at 1:40 pm
Hello Mira, I’ll reply to one of your questions. I am not aware of a way to reduce the side effects of Prednisone. Because my first round of IVIG October – December 2005 was not very effective, I was put on Prednisone earlier this year, starting with 80 mg and then reducing it to 20 mg. I lost control over my legs and needed a walker. The only way to eliminate the side effects was to completely quit the Prednisone. I went back on IVIG in May. This time there was improvements. Along with the IVIG, I tried Prednisone again at only 10 mg but again I was having problems with side effects and quit.
AnonymousOctober 22, 2006 at 5:32 pm
Thank you very much for your replies. They were very helpful. I learned a lot by reading posts on this form, but I still have a lot of questions.
Have anyone experience with the case where person don’t feel legs at all (he just feel some impulses) and don’t have bowel and bladder function even after plasmapheresis (9 days), IVIG therapy (5 days) and 2 months of high Prednison doses? What can I expect next? Can we expect any progress heaving on mind late diagnosis and his current condition? He was able to walk with help until 3rd May, but after that not at all. He is going to see neurologist again next week to do EMG test.
AnonymousOctober 22, 2006 at 6:21 pm
I completely symphatise with you, my husband is a CIDP sufferer since November last, he’s still in a wheelchair and he can use his hands just about. He’s had a few treatments ( IVIg, plasma exchange , cyclosporine and now prednisolone and azathioprine) but non of them gave results so far. He’s had a EMG not long ago and showed no deterioration or improvement since may. The docs suggested to stay on prednisolone and azathioprine for another month and see if gives any benefits( they say that azathioprine takes at least 3 months to give some improvements if any and he’s taken it for 2 months now). He’s been on prednisolone at 60 mg a day since march but with high doses of calcium every day , magnesium and zinc, plus alendronic acid 70 mg once a week , he’s bones are as good as they ware before. But my advice to you is stop prednisolone because all your father in law gets from it is the side effects and ask your docs for an alternative treatment ( Keith gave you a few suggestions ), lucky he hasn’t got any pain a pill of pregabalin( neuropathic painkiller) is over 1£ -thank God for NHS-.I feel a little bad seeing people fighting with the insurance company or with other institutes for drugs that they need to live on and most of it only because they haven’t been fortunate enough to be born in a different country or better say the politicians are not competent enough. The health institutes should be free , sorry you have to go thru all this trouble to get a supply of IVIg and good luck in the battle with CIDP.
I wish you and your family all the best in the world and you’ll be in my prayers.
You must be logged in to reply to this topic.